Hail, Thomas
- When
- May 15, 12:20 PM MST
- Where
- Thomas County, 5 mi N of Mingo
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.350, -100.967
5 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 15, 8:50 AM MST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 950 AM MDT THU MAY 15 2003 WIDESPREAD SHOWERS/THUNDERSTORMS CONTINUE EAST OF A LINE FROM BENKELMAN TO GOVE WITH DRY CONDITIONS ELSEWHERE. BASED ON WSR-88D TRENDS...HAVE ADJUSTED FIRST PERIOD PRECIPITATION TIMING...BUT PREVIOUS HIGH PROBABILITY RAIN CHANCES STILL LOOK GOOD THRU THE AFTERNOON BASED ON FORECAST MODEL DATA. .GLD...NONE. SAR
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1010 AM MDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL STORM SYSTEM OVER THE FOUR CORNERS LATE THIS MORNING WILL CONTINUE MOVING EAST...REACHING THE TEXAS AND OKLAHOMA PANHANDLE LATE TONIGHT. EAST TO SOUTHEAST WINDS WILL CONTINUE TO DRAW CONSIDERABLE MOISTURE INTO THE TRI-STATE AREA THROUGH TONIGHT. AS THE UPPER LEVEL STORM APPROACHES SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS AFTERNOON. SUBTROPICAL MOISTURE ORIGINATING FROM THE PACIFIC WILL PROVIDE THE THREAT FOR OCCASIONALLY HEAVY RAIN TODAY. AS THE STORM SYSTEM REACHES THE SOUTHERN PLAINS TONIGHT...HEAVY RAIN IS EXPECTED SOUTH OF INTERSTATE 70 WITH WIDESPREAD LIGHT TO MODERATE RAINFALL ELSEWHERE. RAINFALL AMOUNTS THROUGH SUNRISE FRIDAY WILL AVERAGE ONE QUARTER TO ONE INCH NORTH OF INTERSTATE 70 WITH ONE TO TWO INCHES SOUTH OF THE INTERSTATE. A FEW LOCATIONS OVER CHEYENNE COUNTY COLORADO...GREELEY AND WICHITA COUNTIES OF KANSAS COULD SEE AMOUNTS OF TWO TO THREE INCHES. THIS AMOUNT OF RAIN...ESPECIALLY SOUTH OF INTERSTATE 70...COULD PRODUCE LOCALIZED FLOODING OF POOR DRAINAGE AND LOW LYING AREAS. SECONDARY ROADS MAY BECOME IMPASSABLE DUE TO THE MUDDY CONDITIONS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RAIN WILL CONTINUE EARLY FRIDAY BEFORE DECREASING IN COVERAGE AND INTENSITY FROM WEST TO EAST AS THE STORM SYSTEM EXITS THE AREA. THE TRI-STATE AREA WILL GET A CHANCE TO DRY OUT THROUGH SUNDAY AFTERNOON BEFORE ANOTHER CHANCE OF THUNDERSTORMS IS EXPECTED. THESE THUNDERSTORMS COULD BE RATHER STRONG AND WILL NEED TO BE MONITORED IN LATER FORECASTS. ON MONDAY A COLD FRONT WILL MOVE THROUGH THE AREA PROVIDING A CHANCE OF SHOWERS AND THUNDERSTORMS WITH DRY CONDITIONS TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SMITH/SR
KSZ041-042-152200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 100 PM MDT THU MAY 15 2003 ...A TORNADO WATCH HAS BEEN ISSUED FOR GREELEY AND WICHITA COUNTIES IN KANSAS UNTIL 7 PM MDT (8 PM CDT)... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR GREELEY AND WICHITA COUNTIES UNTIL 7 PM MDT (8 PM CDT). A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS AND TORNADOES TO DEVELOP. IF YOU LIVE IN GREELEY OR WICHITA COUNTIES...NOW IS THE TIME TO CHECK SEVERE WEATHER PREPAREDNESS PLANS. TAKE SHELTER IMMEDIATELY IF YOUR OBSERVE SEVERE WEATHER OR A WARNING IS ISSUED. MENTZER
The Goodland radar (KGLD), 63 km away, was scanning. The volume nearest the first event began at 19:21 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
Irrigation pivots toppled. Time estimated based on hail report nearby.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352178, 5352179, 5352286, 5352180, 5352181, 5352284, 5352285.